Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 36, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 22, 2003, 3:38 PM EDT for Orange County, New York. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2003, 3:38 PM EDT (19:38 UTC)
- Expired
- Aug 22, 2003, 4:30 PM EDT
- In force
- 52 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Orange County, NY
The radar
The Albany radar (KENX), 133 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 728 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KOKX 221938
SVROKX
NYC071-222030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
338 PM EDT FRI AUG 22 2003
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ORANGE COUNTY IN SOUTHEAST NEW YORK
* UNTIL 430 PM EDT
* AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF GREENWOOD LAKE...MOVING
EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GREENWOOD LAKE AROUND 345 PM
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
$$
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM FRIDAY
EVENING FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
LAT...LON 4120 7415 4113 7424 4121 7442 4125 7449
4131 7449 4132 7403
REYNOLDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 11:50 AM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 22, 11:50 AM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1150 AM EDT FRI AUG 22 2003 .SHORT TERM...HEAT ADVISORY TO CONTINUE FOR THIS AFTERNOON. DEWPOINTS IN THE MID 70S OVER MOST OF THE AREA WILL DROP SLIGHTLY WITH AFTERNOON MIXING...BUT WITH MAX TEMPS OF 90-95 CRITERIA OF 100 WILL STILL EASILY BE MET IN NYC...AND WILL BE VERY CLOSE TO 105 IN URBAN AREAS OF NE NJ. OF EQUAL CONCERN IS SEVERE TSTM POTENTIAL FOR LATER THIS AFTERNOON INTO EARLY THIS EVENING. REASONING AND TIMING FROM PREVIOUS FORECAST STILL LOOK GOOD. AIRMASS AHEAD OF APPROACHING FRONT WILL BE VERY UNSTABLE...WITH 12Z ETA FORECASTING LI OF -9 AND SBCAPE OF ABOUT 4300 J/KG IN LOWER HUDSON VALLEY FOR LATE THIS AFTERNOON WIND FIELDS NOT VERY IMPRESSIVE...BUT WITH INSTABILITY OF THAT MAGNITUDE THINK ANY TSTM CAPABLE OF DAMAGING WINDS AND LARGE HAIL (DESPITE HIGH WBZ HEIGHTS). && .FROM PREVIOUS DISCUSSION...COLD FRONT EXPECTED TO JUMP INTO PRE-FRONTAL TROF THIS AFTERNOON WITH BOTH THE GFS AND ETA INDICATING STRONG SURFACE MOISTURE CONVERGENCE. EXPECT FROPA AT SWF AT 22Z...LGA/JFK/EWR AROUND 00Z AND ISP AT 01Z. EXPECT PRONOUNCED DRYING BEHIND THE FRONT WITH CLEAR SKIES BY SAT MORNING. DEEP NORTHWEST FLOW ACROSS THE NE QUARTER OF THE NATION WILL PROVIDE ABUNDANT SUNSHINE AND LOW HUMIDITY THROUGH THE WEEKEND WITH TEMPERATURES FALLING OFF TO BELOW SEASONABLE LEVELS BY LATE SAT. A REINFORCING SHOT OF COOL/DRY AIR EXPECTED SAT NIGHT AS JET ENERGY DIGS DOWN THE BACKSIDE OF UPPER TROF. FORTUNATELY...ENOUGH DRY AIR EXPECTED TO PREVENT CONVECTION IN NW FLOW AS COLD POOL DROPS SE ACROSS NEW ENGLAND. && .EXTENDED...ETA AND GFS DIFFER IN TIMING OF SYSTEM OVER NORTHERN PLAINS AND THE RESULTANT DOWNSTREAM WARM ADVECTION TO START OFF NEXT WEEK. CURRENT FORECAST OF PARTLY CLOUDY ON MON AND TUE LOOKS REASONABLE. EXPECT A GRADUAL WARMUP THROUGH MID WEEK AS THE MID LEVEL RIDGE BUILDS ACROSS THE FORECAST AREA. && .AVIATION...MVFR VSBY IN HAZE TO CONTINUE THROUGH EARLY-MID AFTERNOON...IMPROVING BRIEFLY TO VFR BEFORE CONVECTION ARRIVES. WILL FORECAST APPROXIMATELY 75-150 MILE WIDE BAND OF CONVECTION TO MOVE FROM NORTHWEST TO SOUTHEAST ACROSS THE REGION THIS AFTERNOON INTO EARLY EVENING...TO BE LOCATED JUST OUT AHEAD OF WIND SHIFT ASSOCIATED WITH COLD FRONT. BEST TIMING OF FROPA IS 21-23Z FOR KSWF 00-02Z FOR CITY AIRPORTS AND 02-03Z FOR KISP. CONVECTION THIS AFTERNOON WILL PRODUCE AREAS OF VERY HEAVY RAIN AS WELL AS STRONG GUSTY WINDS OVER 35 KT. && .MARINE...SCA FOR ROUGH SEAS TO CONTINUE FOR THE OCEAN WATERS. SEAS 3-4 FT ATTM BUT INCREASING SW FETCH THIS AFTERNOON WILL BRING THEM UP TO 5 FT BEFORE COLD FRONTAL PASSAGE. TSTMS LATE THIS AFTERNOON AND EARLY THIS EVENING WILL BE CAPABLE OF PRODUCING WIND GUSTS EXCEEDING SMW CRITERIA. THREAT OF CONVECTION WILL CEASE AS WINDS SHIFT TO THE NORTHWEST. && .HYDRO...QPF AMOUNTS FROM THE FRONTAL PASSAGE EXPECTED TO BE ON AVERAGE AROUND 0.25 INCH. WITH 1-HOUR AND 3-HOUR FFG/FFH VALUES OF AROUND 3.0 AND 4.5 INCHES RESPECTIVELY...THIS WILL NOT PRESENT A PROBLEM FOR AREA STREAMS AND RIVERS. && .OKX CURRENT WATCHES/WARNING/ADVISORIES... CT...NONE. NJ...HEAT ADVISORY THIS AFTERNOON NJZ005-006-011. NY...HEAT ADVISORY THIS AFTERNOON NYZ072>076. MARINE...SCA FOR ROUGH SEAS ON THE OCEAN ANZ355-353-350. GOODMAN
Hazardous weather outlook, Aug 22, 5:58 AM EDT, 9 hours 40 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-231015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 558 AM EDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY THE COMBINATION OF HIGH HEAT AND HUMIDITY IS EXPECTED TO SEND HEAT INDICES UP INTO THE 100 TO 105 DEGREE RANGE ACROSS METROPOLITAN NEW YORK AND NEW JERSEY THIS AFTERNOON. THUS...A HEAT ADVISORY REMAINS IN EFFECT FOR THESE AREAS. A STRONG COLD FRONT WILL BREAK THE HEAT LATER THIS EVENING. A BAND OF THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND AHEAD OF THE FRONT WITH A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT. THE MAIN THREAT OF SEVERE WEATHER WOULD BE FROM DAMAGING WINDS. THE FRONT IS EXPECTED TO CLEAR THE LOWER HUDSON VALLEY AROUND 6 PM...NYC AROUND 9 PM...AND EASTERN LONG ISLAND AROUND 11 PM. NORTHERLY WINDS BEHIND THE FRONT WILL BRING IN COOLER AND DRIER AIR INTO THE REGION FOR THE WEEKEND. THERE IS ALSO A SMALL CRAFT FOR ROUGH SEAS ON THE OCEAN AS SOUTHWEST WINDS PICK UP TO 15 TO 20 KNOTS AHEAD OF THE FRONT...PRODUCING SEAS OF 4 TO 5 FT THIS AFTERNOON AND EVENING. CONDITIONS ARE EXPECTED TO IMPROVE GREATLY ON SATURDAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Aug 22, 12:45 PM EDT, 2 hours 53 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-222245- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 1245 PM EDT FRI AUG 22 2003 THE STORM PREDICTION CENTER HAS PLACED ALL OF THE TRI-STATE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY. THE COMBINATION OF HIGH HEAT AND HUMIDITY AND AN APPROACHING COLD FRONT WILL PROVIDE THE NECESSARY INGREDIENTS FOR THUNDERSTORMS TO DEVELOP AND MOVE INTO THE AREA LATER THIS AFTERNOON AND EVENING. THE MAIN THREAT OF SEVERE WEATHER IS EXPECTED TO BE FROM DAMAGING WINDS. LARGE HAIL AND HAIL OF PENNY SIZE OR GREATER ARE ALSO POSSIBLE. THOSE WITH OUTDOOR PLANS AND ACTIVITIES SHOULD STAY ALERT TO RAPIDLY CHANGING SKY CONDITIONS AND SEEK SHELTER IMMEDIATELY IF THREATENING WEATHER IS OBSERVED. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV GOODMAN WWUS81 KOKX 221647 CCA SPSOKX CTZ005>012-NJZ002>006-011-NYZ067>081-222245- SEVERE WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE UPTON NY 1245 PM EDT FRI AUG 22 2003 THE STORM PREDICTION CENTER HAS PLACED ALL OF THE TRI-STATE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY. THE COMBINATION OF HIGH HEAT AND HUMIDITY AND AN APPROACHING COLD FRONT WILL PROVIDE THE NECESSARY INGREDIENTS FOR THUNDERSTORMS TO DEVELOP AND MOVE INTO THE AREA LATER THIS AFTERNOON AND EVENING. THE MAIN THREAT OF SEVERE WEATHER IS EXPECTED TO BE FROM DAMAGING WINDS. LARGE HAIL OF PENNY SIZE OR GREATER AND HEAVY RAINFALL ARE ALSO POSSIBLE. THOSE WITH OUTDOOR PLANS AND ACTIVITIES SHOULD STAY ALERT TO RAPIDLY CHANGING SKY CONDITIONS AND SEEK SHELTER IMMEDIATELY IF THREATENING WEATHER IS OBSERVED. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV GOODMAN
Special weather statement, Aug 22, 12:45 PM EDT, 2 hours 53 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-222245- SEVERE WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE UPTON NY 1245 PM EDT FRI AUG 22 2003 THE STORM PREDICTION CENTER HAS PLACED ALL OF THE TRI-STATE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY. THE COMBINATION OF HIGH HEAT AND HUMIDITY AND AN APPROACHING COLD FRONT WILL PROVIDE THE NECESSARY INGREDIENTS FOR THUNDERSTORMS TO DEVELOP AND MOVE INTO THE AREA LATER THIS AFTERNOON AND EVENING. THE MAIN THREAT OF SEVERE WEATHER IS EXPECTED TO BE FROM DAMAGING WINDS. LARGE HAIL OF PENNY SIZE OR GREATER AND HEAVY RAINFALL ARE ALSO POSSIBLE. THOSE WITH OUTDOOR PLANS AND ACTIVITIES SHOULD STAY ALERT TO RAPIDLY CHANGING SKY CONDITIONS AND SEEK SHELTER IMMEDIATELY IF THREATENING WEATHER IS OBSERVED. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV GOODMAN
Special weather statement, Aug 22, 1:53 PM EDT, 1 hour 45 minutes before
NYZ067>069-221900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 153 PM EDT FRI AUG 22 2003 AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS ACROSS SOUTHWEST ORANGE COUNTY ...MOVING EAST AT 10 TO 15 MPH. FREQUENT LIGHTNING IS ASSOCIATED WITH THIS ACTIVITY. THESE STORMS WILL CAUSE VERY HEAVY RAINFALL. THERE MAY BE WIND GUSTS UP TO 40 MPH AS WELL. BASED ON THIS MOVEMENT...THE THUNDERSTORMS SHOULD BE IN THE VICINITY OF... WARWICK AROUND 210 PM... FLORIDA AROUND 215 PM... GREENWOOD LAKE AROUND 230 PM... CHESTER AROUND 235 PM.
Local storm report, Aug 22, 2:45 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
245 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0218 PM WOODBURY NY WIND DAMAGE
08/22/03 ORANGE TREE DOWN ON CAR - PEOPLE
TRAPPED. REPORTED BY
SPOTTERSThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:01 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 44 min |
| Aug 22, 2:27 PM EDT | Flash Flood Warning | OKX | Orange | 93 min |
Nearby
Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.